Unique Equilibrium States

  • Robert R. Phelps
Part of the Nonlinear Phenomena and Complex Systems book series (NOPH, volume 7)


This note contains an exposition of some results on Choquet simplices which yield two theorems on the uniqueness of equilibrium states for certain abstract dynamical systems. The proof of the first theorem is relatively self — contained, making use of only one basic result about Choquet simplices (Edwards’ theorem) and the Krein — Smulian theorem from Banach space theory; the second theorem utilizes a slightly more technical consequence of Edwards’ theorem.


Extreme Point Compact Hausdorff Space Separation Theorem Invariant Probability Measure Ergodic Measure 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alfsen, E. (1971) Compact Convex Sets and Boundary Integrals, Ergeb. Math u. Ihrer Grenzgeb., Vol.57, Springer-Verlag.Google Scholar
  2. 2.
    Asimow, L. and Ellis, A. (1980) Convexity Theory and its Applications in Functional Analysis, Lond. Math. Soc. Monographs,Vol.16, Academic Press.Google Scholar
  3. 3.
    Boyle, M. and Tuncel, S. (1984) Infinite-to-one Codes and Markov Measures, Trans. Amer. Math. Soc., Vol.285,pp. 657–684.MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Downarowicz, T. (1991) The Choquet Simplex of Invariant Measures for Minimal Flows, Israel J. Math.,Vol.74, pp. 241–256.MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Engelking, R. (1977) General Topology, Monografie Mat.,Vol.60,PAN Int. Mat. Warsaw.Google Scholar
  6. 6.
    Israel, R. B. and Phelps, R. R. (1984) Some Convexity Questions Arising in Statistical Mechanics, Math. Scand., Vol.54, pp. 133–156.MathSciNetMATHGoogle Scholar
  7. 7.
    Lindenstrauss, J., Olsen, G. and Sternfeld, Y. (1978) The Poulsen Simplex, Ann. Inst. Fourier (Grenoble), Vol.28, pp. 91–114.MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Ormes, N. S. (1997) Strong Orbit Realization for Minimal Homeomorphisms, J. d’Analyse Math., Vol.71, pp. 103–133.MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Phelps, R. R. (2001) Lectures on Choquet’s Theorem, 2nd Ed., Lecture Notes in Math., Springer-Verlag.MATHCrossRefGoogle Scholar
  10. 10.
    Rudin, W. (1991) Functional Analysis, 2nd Ed., McGraw-Hill.MATHGoogle Scholar
  11. 11.
    Ruelle, D. (1978) Thermodynamic Formalism,Encyclopedia of Math. and Its Applications, Vol.5,Addison-Wesley.Google Scholar
  12. 12.
    Walters, P. (1982) Introduction to Ergodic Theory, Grad. Texts in Math., Vol.79, Springer-Verlag.Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2002

Authors and Affiliations

  • Robert R. Phelps
    • 1
  1. 1.Mathematics DepartmentUniversity of Washington SeattleUSA

Personalised recommendations